Kentucky, 2009Flash Flood and Heavy Rain in Kentucky, September 5 to 6, 2009
September 5 to 6, 2009 · NWS PAH · 2 events in 2 counties and zones
A warm front moved very slowly north across Tennessee. From the afternoon of the 5th through the night of the 6th, locally heavy rain occurred in thunderstorms that developed along and north of the warm front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front moved very slowly north across Tennessee. From the afternoon of the 5th through the night of the 6th, locally heavy rain occurred in thunderstorms that developed along and north of the warm front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 5, 11:53 AM CST, 2 hours 7 minutes earlier.
Area forecast discussion, Sep 5, 11:53 AM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1253 PM CDT SAT SEP 5 2009
.UPDATE...
FOR AVIATION SECTION.
&&
.PREVIOUS DISCUSSION.../ISSUED AT 1253 PM CDT SAT SEP 5 2009/
SLOW MOVING UPPER LOW NEAR KSTL WILL OPEN UP SLIGHTLY BUT LINGER
FROM THE GREAT LAKES SOUTH AND WEST ACROSS THE LOWER OHIO AND MID
MISSISSIPPI VALLEY REGIONS THROUGHOUT THE LABOR DAY WEEKEND. THE
RESULT WILL BE ON AND OFF SCATTERED CONVECTIVE ACTIVITY THAT WILL
BE DIFFICULT TO BOTH PLACE AND TIME. IN THE GRIDS...WILL DEPICT
AS SCATTERED VS. CHANCE. COULD BE SOME PATCHY OVERNIGHT FOG AGAIN
BUT IS NOT EXPECTED TO BE SIGNIFICANT AT THIS TIME.
AN EVOLUTIONARY WEAK NW FLOW WILL PERSIST FOR MUCH OF THE UPCOMING
WEEK...MAKING IT DIFFICULT TO RULE OUT ENTIRELY LOW CHANCE POPS
THROUGH THE PERIOD. DOES NOT APPEAR TO BE ANYTHING OVERLY ORGANIZED
TIL PERHAPS NEXT WEEKEND...WHEN BOTH THE GFS AND ECWMF DROP A MORE
POTENT TROF/LOW SOUTHEAST INTO THE UPPER MIDWEST. THAT OF COURSE
IS SUBJECT TO CHANGE AS WELL THAT FAR OUT IN TIME.
&&
.AVIATION...
SCATTERED THUNDERSTORM ACTIVITY SEEMS TO BE QUIETING DOWN THIS
EVENING. HOWEVER...CANNOT RULE OUT AN ISOLATED CELL HERE AND THERE
WITH THE UPPER LOW AND DEEP MOISTURE IN THE REGION. OF MORE CONCERN
MAY BE IFR/LOW IFR FOG DEVELOPMENT AT KPAH/KEVV/KOWB
OVERNIGHT...WHERE LOCALLY HEAVY RAINFALL OCCURRED THIS AFTERNOON.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Sep 5, 11:55 AM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1255 PM CDT SAT SEP 5 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1255 PM CDT SAT SEP 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT.
LOCALLY HEAVY RAIN AND LIGHTNING WILL BE THE MAIN HAZARDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. LOCALLY HEAVY RAIN AND
LIGHTNING WILL BE THE MOST LIKELY HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. RAINFALL
REPORTS ARE ENCOURAGED.
Heavy Rain, McCracken
- When
- September 5, 2:00 PM CST to 4:00 PM CST
- Where
- McCracken County, Maxon to 1.87 mi SE of Maxon
- Reported by
- Law Enforcement
- Coordinates
- 37.080, -88.730
Minor flooding occurred in the usual problem areas on Kentucky Highways 998 and 1565 west of Paducah.
Flash Flood, Calloway
- When
- September 6, 12:00 PM CST to 1:30 PM CST
- Where
- Calloway County, 1 mi E of Murray to 1.47 mi SE of Murray
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 36.620, -88.302
Two persons were evacuated from a residence off Kentucky 94 east of Murray. That residence and another at that location were deemed uninhabitable due to flooding. Red Cross was aiding the victims. Residences on an adjacent street had flooding that stopped just short of the houses but submerged lawn mowers in the yard. The mesonet system west of Murray measured 1 inch of rain in less than an hour. From observer reports, the rain east and south of Murray was heavier.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Louisiana, September 5, 20091 death · 1 injured · $5,000 · 1 event
- Lightning Strike in Florida, September 5, 20091 death · 1 event
- Flash Flood and Damaging Wind in California, September 5, 2009$120,000 · 56 kt wind · 2 events
- Flash Flood and Damaging Wind in Arizona, September 5, 2009$100,000 · 52 kt wind · 4 events
- Flash Flooding and Heavy Rain in Indiana, September 5 to 7, 2009$50,000 · 3 events
- Flash Flooding and Hail in New Mexico, September 5, 2009$35,000 · 0.88 in hail · 6 events
- Flash Flood and Damaging Wind in Alabama, September 5 to 9, 2009$36,000 · 3 events
- Flooding in Missouri, September 5, 2009$20,000 · 4 events
- Flash Flood in Mississippi, September 5, 2009$15,000 · 1 event
- Waterspout in Gulf of Mexico, September 5, 20092 events
- Dust Storm and Damaging Wind in California, September 5, 2009$5,000 · 60 kt wind · 2 events
- Heavy Rain in Arizona, September 5, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194444, 194432.